Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 14, 2017Pierce County, Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2017, 1:00 AM CDT for Pierce County, Polk County, Saint Croix County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 1:00 AM CDT (06:00 UTC)
Expired
Jun 14, 2017, 1:45 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

Counties Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:15 AM CDTNON-TSTM WND GST 541 Sse Osceola, WIAWOS STATION OEO, OSCEOLA AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS83 KMPX 140600
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
100 AM CDT WED JUN 14 2017

WIZ014-023-024-140645-
Polk-Pierce-St. Croix-
100 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...ST. CROIX AND
POLK COUNTIES...

At 100 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wild River State Park to near Wastedo.
Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

These storms will be near...
  Frederic, Luck and Milltown around 120 AM CDT. 
  Bay City around 135 AM CDT. 
  Plum City around 145 AM CDT. 

Other locations impacted by these storms include Boardman,
Huntington, Wanderoos, Esdaile, Mckinley, Emerald, Red Wing Airport,
Deer Park, New Richmond Airport and Straight Lake Wilderness State
Park.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 1 and 31.
 U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9215 4454 9214 4457 9255 4466 9264
      4475 9281 4494 9275 4503 9276 4506 9280
      4511 9274 4529 9276 4540 9265 4545 9265
      4555 9274 4558 9288 4564 9288 4565 9253
      4573 9252
TIME...MOT...LOC 0600Z 252DEG 40KT 4555 9279 4438 9293 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 12:13 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 14, 12:13 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 13 2017

Potentially very active short term is in store, with severe
weather possible this evening/tonight, followed by what could be
our fourth day in a row of severe weather Wednesday.

We'll start with this afternoon. First, when looking at forecast
shear/instability parameters along with forecast soundings for
today, the first reaction we have been hearing around the office
is wow. The type of environment forecast to be over MN today is
something that we only see maybe a couple of times a decade up
here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet
increasing to between 40 and 50 kts, and effective storm relative
helicity north of the warm front forecast to get up between 300
and 600 m2/s2. That warm front shows up well on the 0.5 degree
reflectivity from MPX just into the far southern Twin Cities metro
area and by most accounts, it is forecast to get up to or a
little north of I-94.

So that leads to the next question of what's a miss to keep us
from having a major severe weather outbreak? There are three
problems. First, there is strong subsidence in the wake of the
this mornings MCS as evidence by the rapidly clearing skies and
wake low across northern MN and rising h5 heights across the
entire area. Second, we have a very warm EML overhead, with a
pronounced warm nose and capping inversion noted on forecast
soundings at h7, with temps at this level around 14C. This warm
air around h7 also shows up well on 7.34 micron GOES-16 low level
water vapor imagery, with very warm values coming up out of the
central plains. The other problem deals with the orientation of
our shear and horizontal vorticity vectors, which is pretty much
parallel to predicted storm motion. The shear vectors parallel to
storm motion diminishes the tornado threat, as this favors rapid
upscale growth to linear systems, while discrete cells end up
ingesting primarily cross-wise as opposed to stream-wise
vorticity.

SPC did nudge their 10% tornado probability east toward St. Cloud,
which was likely in response to the HRRR this morning, which had
been developing discrete cells this afternoon ahead of the warm
front in west central MN. However, since 17z, the HRRR has
abandoned that idea and instead has joined the rest of the CAMS in
saying the capping wins out today, with the MPX area awaiting the
arrival of a line of thunderstorms out of Dakotas, that will form
in response to falling heights and a weakening cap associated
with a short wave currently working out of southeast Wyoming.

For tonight, current expectations is that the greatest severe
threat will reside across the northern half of the MPX coverage
area, with storm coverage across the southern half of the area
more questionable. Moisture transport on the RAP at h85 shows the
low level jet splitting as it work across MN, with one enhanced
area going up across northeast MN and another area coming up out
of KS into central IA. The 18z HRRR follows this forcing pretty
close taking one MCS northeast across western MN toward Lake
Superior, with it's south end swinging through the Twin Cities,
while a second MCS moves into southern IA associated with the
southern LLJ enhancement.

Of course, we aren't done with this tonight as the cold front will
be slow to move east. There is still uncertainty with
if/when/where storms develop Wednesday, but we have seen a slowing
in the cold front in the models, most pronounced with the GFS.
This slowing explains the western shift in the day 2 convective
outlook. CAMs and deterministic models are all over the board with
how convection evolves tomorrow. The problem is upper forcing is
more in question with the front Wednesday. The main upper low will
be up west of the Winnipeg lakes, with a subtle short wave being
the main forcing for storms. The GFS is slowest with the wave,
bringing it through our area during the afternoon, which allows
storms to develop along the I-35 corridor. The ECMWF has this same
wave pushing into northeast WI by the afternoon, with storms
largely east of our area. The severe threat is definitely
conditional, but severe parameters would support all modes of
severe weather if we see convection, though once again, we would
like see a quick transition to a more linear convective mode.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 327 PM CDT Tue Jun 13 2017

Still some uncertainty on where the cold front will be located
Wednesday evening but current consensus suggests it being
oriented roughly along the MN/WI border, keeping thunderstorm
chances constrained to west-central WI & far-southeast MN. MLCAPE
values of 1500-2500 J/kg and deep shear values of 30-40 kts would
certainly be supportive of some strong to severe thunderstorm
segments & clusters across western WI, with damaging wind gusts
and large hail the main threats. The cold front clears the area by
Thursday morning with clearing & drying behind the front leading
to a warm but pleasant day.

Unsettled weather returns Friday & through the weekend as a 100 kt
upper level jet & deepening trough over the western Great
Lakes provides forcing for at least some scattered precip chances
each day. Instability looks to be low each day as the warm front &
greatest CAPE looks to set up further to the south over Iowa so
strong/severe thunderstorms are not expected. The heaviest rainfall
is expected Friday night into early Sunday morning where PW values
potentially over 1.5" could result in locally heavy rainfall,
primarily over southern MN. Decent rain chances will continue
through the day Saturday into Sunday morning as the strong forcing
aloft will continue to kick off scattered showers & thunderstorms,
but we will be looking at on & off showers & thunderstorms vs an all
day washout.

The upper level trough moves east of the area by Sunday afternoon
ushering in NW flow with drier weather & much cooler temperatures,
though still close to normal. Models begin to diverge towards
Tuesday with the Euro placing us in a drier pattern stuck between
the broad trough off the east coast, & a developing ridge over the
west. The GFS returns to zonal flow across the northern tier of the
US & brings another strong upper level jet into the area, which
would result in a more unsettled pattern for midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1205 AM CDT Wed Jun 14 2017

Current radar & surface observations showed convection moving
across central/southern Minnesota. Most of the activity should end
at KAXN/KRWF/STC by 7-8z, with the rest of MPX tafs between 8-11z.
There will be gusty winds associated with the convection as it
moves across eastern Minnesota. However, it should be short-lived
with a few gusts of 30-45 kts from the west/west- southwest.
After 12z most of the convection will have moved into central
Wisconsin. Redevelopment is possible Wednesday afternoon, but
timing and areal extent of the activity is low. The best chance of
redevelopment will occur in west central Wisconsin after 18z
Wednesday. Southeast winds will slowly become south/southwest on
Wednesday.

KMSP...

An area thunderstorms will move across the airport between 6-8z
with some scattered showers behind the main line of storms for an
hour or two after 8z. Otherwise, VFR conditions will prevail
Wednesday morning with a few showers possible. Redevelopment of
storms Wednesday afternoon is still possible, but low on
confidence. A southeast wind will become more south/southwest
Wednesday morning, then more west Wednesday evening.

/OUTLOOK FOR KMSP/

Thu...VFR. Wind W 5-10kt.
Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt.
Sat...VFR. Chc MVFR/TSRA. Wind bcmg W at 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Jun 13, 10:28 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1028 PM CDT Tue Jun 13 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150330-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1028 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Rest of Tonight

A line of thunderstorms is expected to move northeastward across
southern and into eastern Minnesota between 11 pm and 3 am.
Although a severe thunderstorm is possible with large hail and
damaging winds, most of the storms are expected to weaken through
the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight Risk of severe thunderstorms Wednesday, mainly
along and east of Interstate 35 corridor. Large hail and damaging
winds will be possible as scattered thunderstorms develop during
the afternoon.

Thunderstorm chances return Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected the remainder of the
night.

In the hours before

Local storm report, Jun 14, 12:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND GST     2 WSW EDEN PRAIRIE      44.83N 93.47W
06/14/2017  M58 MPH          HENNEPIN           MN   ASOS

            MEASURED AT FLYING CLOUD AIRPORT.

&&

LS
Special weather statement, Jun 14, 12:38 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT WED JUN 14 2017

MNZ070-077-078-140630-
Dakota-Rice-Goodhue-
1238 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
CENTRAL GOODHUE AND NORTHEASTERN RICE COUNTIES...

At 1238 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lakeville to near Bridgewater. Movement
was east at 55 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Northfield, Red Wing, Lakeville, Apple Valley, Hastings, Rosemount,
Farmington, Cannon Falls, Goodhue, Stanton, Welch and Vasa.

This includes U.S. Highway 61 between mile markers 87 and 104.

LAT...LON 4438 9320 4473 9317 4474 9282 4467 9266
      4464 9262 4461 9261 4460 9256 4457 9255
      4457 9251 4456 9245 4438 9243
TIME...MOT...LOC 0538Z 254DEG 46KT 4469 9325 4440 9328
Local storm report, Jun 14, 12:39 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND GST     2 WNW DAYTON            45.25N 93.55W
06/14/2017  M56 MPH          WRIGHT             MN   STORM CHASER

&&

LS
Local storm report, Jun 14, 12:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     2 SSW PRIOR LAKE        44.67N 93.44W
06/14/2017                   SCOTT              MN   LAW ENFORCEMENT

            ROOF BLOWN OFF OF A POLE SHED BUILDING. TIME
            OF DAMAGE IS ESTIMATED.

&&

LS
Special weather statement, Jun 14, 12:54 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1254 AM CDT WED JUN 14 2017

MNZ077-078-085-093-140630-
Steele-Rice-Goodhue-Freeborn-
1254 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FREEBORN...
STEELE...SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES...

At 1254 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Nerstrand to near Ellendale to Hayward.
Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Owatonna, Faribault, Pine Island, Zumbrota, Blooming Prairie, Kenyon,
Medford, Wanamingo, Clarks Grove, Ellendale, Glenville and Geneva.

This includes the following highways...
 Interstate 35 between mile markers 13 and 52.
 Interstate 90 between mile markers 160 and 173.
 U.S. Highway 14 between mile markers 168 and 182.

LAT...LON 4386 9341 4393 9341 4434 9323 4437 9255
      4420 9255 4419 9305 4350 9305 4350 9325
      4351 9325
TIME...MOT...LOC 0554Z 259DEG 37KT 4433 9306 4390 9335 4365 9326
Special weather statement, Jun 14, 1:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
100 AM CDT WED JUN 14 2017

WIZ014-023-024-140645-
Polk-Pierce-St. Croix-
100 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...ST. CROIX AND
POLK COUNTIES...

At 100 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wild River State Park to near Wastedo.
Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

These storms will be near...
  Frederic, Luck and Milltown around 120 AM CDT.
  Bay City around 135 AM CDT.
  Plum City around 145 AM CDT.

Other locations impacted by these storms include Boardman,
Huntington, Wanderoos, Esdaile, Mckinley, Emerald, Red Wing Airport,
Deer Park, New Richmond Airport and Straight Lake Wilderness State
Park.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 1 and 31.
 U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4572 9215 4454 9214 4457 9255 4466 9264
      4475 9281 4494 9275 4503 9276 4506 9280
      4511 9274 4529 9276 4540 9265 4545 9265
      4555 9274 4558 9288 4564 9288 4565 9253
      4573 9252
TIME...MOT...LOC 0600Z 252DEG 40KT 4555 9279 4438 9293

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:30 PM CDTSevere Thunderstorm WarningMPXStevens33 min
Jun 13, 8:12 PM CDTSpecial Weather StatementMPXLac qui Parle48 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningMPXStevens37 min
Jun 13, 8:49 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope41 min
Jun 13, 9:58 PM CDTSpecial Weather StatementMPXTodd47 min
Jun 13, 10:43 PM CDTSpecial Weather StatementMPXBrown, Redwood, Renville62 min
Jun 13, 11:02 PM CDTSpecial Weather StatementMPXMartin, Watonwan58 min
Jun 13, 11:13 PM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Sibley47 min
Jun 13, 11:29 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault46 min
Jun 13, 11:43 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Ramsey, Scott62 min
Jun 14, 12:00 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott45 min
Jun 14, 12:17 AM CDTSpecial Weather StatementMPXAnoka43 min
Jun 14, 12:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington50 min
Jun 14, 12:38 AM CDTSpecial Weather StatementMPXDakota, Goodhue52 min
Jun 14, 12:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice47 min
Jun 14, 12:54 AM CDTSpecial Weather StatementMPXSteele36 min
Jun 14, 1:30 AM CDTSpecial Weather StatementMPXBarron, Dunn60 min
Jun 14, 1:47 AM CDTSpecial Weather StatementMPXPepin43 min
Jun 14, 10:47 AM CDTRiver Flood WarningMPXBuffalo, Pepin62 hr

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.